Pennsylvania, 2018

Flash Flood in Pennsylvania, August 7, 2018

August 7, 2018 · NWS CTP · 1 event in 1 county or zone

Slow moving thunderstorms produced flash flooding in Sullivan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Slow moving thunderstorms produced flash flooding in Sullivan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 7, 6:49 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 7, 6:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
749 PM EDT Tue Aug 7 2018

.SYNOPSIS...

Humid and stormy weather will continue through midweek with
strong to locally severe thunderstorms possible. Thursday looks
like a drier day before an unsettled pattern redevelops over
the weekend through early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

Radar is starting to quiet down as the strongest cluster of
storms moves through the lower Susq Valley. HRRR indicates just
a couple of isolated cells after 00Z/8PM. So I trimmed the POPs
down showing a mainly quiet overnight.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH 6 PM WEDNESDAY/...

After a quiet night, convection will redevelop again on
Wednesday as the weakened frontal boundary remains over the
northeast US and an upper level trough begins to swing over the
Great Lakes.

There will be another Marginal Risk for severe storms with
moderate CAPE and slightly better deep layer shear than we saw
today. We could also see the threat for flooding rain with a
very juicy airmass in place. Models show PWATs at or around 2"
over the entire region back into the OH Valley. The wet summer
of 2018 shows no signs of abating soon.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Drier wx is likely on Thursday before an unsettled pattern
unfolds over the weekend through early next week. Models and
ensembles show a cut off low developing over the OH Valley
by the end of the weekend. Widespread precipitation is likely
to the east of the low along the Appalachians into early next
week with some potential for a heavy rainfall threat
considering slow system movement. The distribution and intensity
of the rainfall will be sensitive to the evolution of the upper
low/trough. This will be something to monitor in the coming days
especially given how wet it has been this summer.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms could produce a brief
evening reduction in a few locations across eastern Pa. The
focus will then shift to areas of developing valley fog
overnight. Climatology suggests the valleys of northern Pa are
most susceptible to locally dense fog. However, increasing
clouds ahead of an approaching front could limit the radiational
cooling and fog potential across western Pa late tonight.
Across eastern Pa, mostly clear skies and a calm wind the entire
night could allow dense valley fog to form.

Any fog should dissipate between 13Z-15Z. However, numerous
showers and thunderstorms associated with an approaching front
will bring brief localized reductions Wed PM.

.Outlook...

Wed...Morning fog possible. Afternoon TSRA impacts possible.

Thu...Morning fog possible.

Fri-Sat...Scattered afternoon TSRA impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Steinbugl
NEAR TERM...La Corte/Ceru
SHORT TERM...Ceru/Tyburski
LONG TERM...Steinbugl
AVIATION...Fitzgerald/Martin
Hazardous weather outlook, Aug 7, 3:38 AM EST, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
438 AM EDT Tue Aug 7 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
438 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms with gusty winds and heavy
downpours that could lead to localized flash flooding are possible
this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds and heavy
downpours are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 7, 3:22 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     MOUNT CARMEL            40.80N  76.41W
08/07/2018                   NORTHUMBERLAND     PA   911 CALL CENTER

            1 TREE DOWN IN MT CARMEL TOWNSHIP.

&&

EVENT NUMBER CTP1802103

JRB
Local storm report, Aug 7, 3:36 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     ASHLAND                 40.87N  78.33W
08/07/2018                   CLEARFIELD         PA   911 CALL CENTER

            WIRES DOWN AT INTERSECTION OF RT 61 AND RT 54.

&&

EVENT NUMBER CTP1802104

JRB
Local storm report, Aug 7, 4:30 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     MILLERSTOWN             40.28N  78.30W
08/07/2018                   BLAIR              PA   911 CALL CENTER

            MULTIPLE TREES DOWN.

&&

EVENT NUMBER CTP1802105

JRB
Local storm report, Aug 7, 4:31 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     NEW BLOOMFIELD          40.42N  77.19W
08/07/2018                   PERRY              PA   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN.

&&

EVENT NUMBER CTP1802106

JRB
Special weather statement, Aug 7, 4:46 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service State College PA
546 PM EDT TUE AUG 7 2018

PAZ059-066-072215-
Lancaster PA-Lebanon PA-
546 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 615 PM EDT...

At 545 PM EDT, Doppler radar indicated a strong thunderstorm over
Timber Hills, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Lebanon, Ephrata, Elizabethtown, Lititz, Palmyra, Manheim, Annville,
East Petersburg, Cornwall, Akron, Leola, Denver, Campbelltown,
Rothsville, Pleasant Hill, Lebanon South, Cleona, Brickerville,
Schaefferstown and Quentin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4007 7617 4015 7659 4019 7660 4020 7657
      4027 7660 4034 7656 4033 7617 4029 7612
TIME...MOT...LOC 2145Z 278DEG 20KT 4025 7649

KF
Special weather statement, Aug 7, 5:01 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service State College PA
601 PM EDT TUE AUG 7 2018

PAZ066-072215-
Lancaster PA-
601 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
615 PM EDT...

At 600 PM EDT, Doppler radar indicated a strong thunderstorm over
Quarryville, moving east at 20 mph.

Pea size hail, frequent lightning, torrential downpours and winds in
excess of 40 mph are possible.

Locations impacted include...
Quarryville, Wakefield, Atglen, Georgetown, Kirkwood, Little Britain
and Buck.

LAT...LON 3977 7626 3995 7622 3995 7599 3993 7598
      3993 7600 3987 7599 3987 7600 3985 7602
      3981 7603 3980 7605 3979 7604 3976 7606
      3976 7608 3973 7609
TIME...MOT...LOC 2200Z 278DEG 15KT 3986 7615

KF

The radar

The Binghamton radar (KBGM), 86 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sullivan

When
August 7, 7:00 PM EST to 9:00 PM EST
Where
Sullivan County, 2.93 mi ESE of Hugos Corners to 3.96 mi ESE of Millview
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.550, -76.550

Four roads were washed out and a bridge was structurally damaged in Forks Township. Flash flooding also reported in Dushore where water rescues took place.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781307.